Kansas, 2015

Winter Weather in Kansas, December 24, 2015

December 24, 2015 · NWS GLD · 1 event in 1 county or zone

During the previous night a band of light to moderate snowfall moved across the north half of Northwest Kansas, producing one to three inches of snowfall. The morning of Christmas Eve, numerous slide-offs were reported on I-70 between Oakley and Mingo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the previous night a band of light to moderate snowfall moved across the north half of Northwest Kansas, producing one to three inches of snowfall. The morning of Christmas Eve, numerous slide-offs were reported on I-70 between Oakley and Mingo. One injury was also reported near Oakley at mile marker 69.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 24, 9:47 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 24, 9:47 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
847 AM MST THU DEC 24 2015

.UPDATE...
ISSUED AT 845 AM MST THU DEC 24 2015

SNOWFALL AMOUNTS OF 2-3 INCHES HAVE BEEN REPORTED NORTH OF
HIGHWAY 24. THE LATEST DATA INDICATES LOWER TEMPERATURES FOR THAT
PART OF THE TRI-STATE AREA TOO...SO HAVE LOWERED HIGHS FOR TODAY
A FEW DEGREES OVER THE NORTHERN HALF OF THE AREA.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 217 AM MST THU DEC 24 2015

UPPER FLOW WILL BE WESTERLY TODAY AND THEN BECOME SOUTHWESTERLY
TONIGHT.  FLOW WILL REMAIN SOUTHWEST THROUGH SATURDAY NIGHT. SURFACE
HIGH PRESSURE WILL CONTINUE OVER THE CENTRAL PLAINS TODAY AND
TONIGHT.  LOW PRESSURE WILL MOVE INTO EASTERN COLORADO FRIDAY. THE
LOW WILL MOVE SOUTH FRIDAY NIGHT WITH HIGH PRESSURE BUILDING INTO THE
AREA SATURDAY/SATURDAY NIGHT.

SUBSIDENCE WILL MOVE INTO THE FA THIS MORNING BEHIND THE EXITING
WAVE.  POPS WILL BE NIL TODAY.  SHORTWAVE RIDGING TONIGHT SHOULD
PRECLUDE ANY MEASURABLE PRECIPITATION.  HOWEVER SOME QPF OVER THE
FAR NORTHWEST FA SUGGESTS THE POSSIBILITIES OF FLURRIES.  POPS WILL
BE NIL OVER MOST OF THE FA TONIGHT.  DYNAMICS START EJECTING OUT OF
THE LOW FRIDAY NIGHT BUT MOISTURE IS STILL LACKING EXCEPT THE
NORTHWEST FA.  CONSEQUENTLY POPS WILL BE CHANCE OVER THE NORTHWEST
WITH SLIGHT CHANCE OVER THE REST OF THE AREA GENERALLY NORTH OF
INTERSTATE 70. POPS WILL LOWER TO SLIGHT CHANCE SATURDAY/SATURDAY
NIGHT DUE MOISTURE AND DYNAMICS SHIFTING WELL TO THE SOUTH OF THE
FA.

MAX TEMPERATURES TODAY SHOULD RANGE FROM 35 TO AROUND 40. SLIGHTLY
WARMER READINGS ARE EXPECTED FRIDAY RANGING FROM AROUND 35 TO AROUND
45.  MUCH COOLER READINGS ARE IN STORE FOR SATURDAY BEHIND THE COLD
FRONT.  DAYTIME TEMPERATURES SHOULD RANGE FROM THE MID TEENS TO NEAR
30 IN THE FAR SOUTHEAST FA.  MIN TEMPERATURES TONIGHT SHOULD RANGE
FROM THE UPPER TEENS TO THE LOWER 20S.  SLIGHT WARMER READINGS ARE
EXPECTED FRIDAY NIGHT RANGING FROM 15 TO THE UPPER 20S.  MIN
TEMPERATURES SATURDAY NIGHT SHOULD FALL TO THE UPPER SINGLE DIGITS
IN THE NORTHWEST TO THE MID TEENS IN THE SOUTHEAST.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 217 AM MST THU
DEC 24 2015

THE FOCUS FOR THE EXTENDED PERIOD WILL BE THE IMPACT ON THE CWA FROM
A CLOSED LOW PRESSURE SYSTEM MOVING OVER THE SOUTHERN STATES AND
MEXICO INTO THE CENTRAL PLAINS.

IN THE BEGINNING OF THE EXTENDED PERIOD BOTH THE GFS AND EUROPEAN
ARE IN VERY GOOD AGREEMENT ON THE PLACEMENT OF THE CLOSED
LOW...HAVING IT LOCATED IN NORTHERN MEXICO RIGHT BELOW NEW MEXICO.
THE MODELS DON'T START TO DIFFER UNTIL MONDAY. THE GFS IS SHOWING TO
HAVE A SLIGHTLY SLOWER PROGRESSION AS WELL AS A MORE SOUTHERN
TRACK...SHOWING TO BE IN CENTRAL TEXAS AT 12Z MONDAY. WHEREAS THE
EUROPEAN HAS THE LOW IN NORTH CENTRAL TEXAS AT THE SAME TIME. WITH
THE CURRENT MODEL RUNS THE GFS IS CONTINUING TO TRACK THE LOW MUCH
MORE SOUTH THAN THE EUROPEAN THROUGHOUT THE ENTIRE PERIOD...AND IS
NOT BRINGING ANY POPS TO THE CWA. THE EUROPEAN ON THE OTHER HAND HAS
THE CENTER OF THE LOW PUSHING NORTHEAST MUCH MORE
PROGRESSIVELY...PLACING IT OVER EASTERN KANSAS AT 00Z TUESDAY...THE
GFS HAS IT OVER SOUTHWESTERN ARKANSAS. WITH THIS TRACK...VIA THE
EUROPEAN...THE CWA COULD SEE SOME SNOW OVER THE SOUTHEASTERN AND
EASTERN PORTIONS OF THE REGION. BECAUSE OF THE DIFFERENCE IN THE LOW
PRESSURE PLACEMENT BETWEEN THE TWO MODELS AND
PRECIPITATION...DECIDED TO KEEP POPS IN THE FORECAST WHICH ARE MORE
IN LINE WITH THE EUROPEAN...THE CR EXTENDED FORECAST BLEND ALSO
SEEMS TO MATCH UP BETTER WITH THE EUROPEAN. WILL CONTINUE TO KEEP AN
EYE ON THIS SYSTEM AS IT COULD IMPACT TRAVEL AFTER THE HOLIDAY.

HIGH TEMPERATURES SUNDAY WILL BE IN THE 20S WITH TEMPERATURES
SLIGHTLY INCREASING EACH DAY. WEDNESDAY WILL HAVE THE HIGHEST TEMPS
OF THE PERIOD IN THE LOW TO UPPER 30S AS A BRIEF RIDGE MOVES INTO
THE CWA.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 446 AM MST THU DEC 24 2015

VFR CONDITIONS HAVE RETURNED TO KGLD AND KMCK AND SHOULD PERSIST
THROUGH THE NEXT 24 HOURS. NO PRECIPITATION IS EXPECTED AND WIND
SHOULD BE WEST SOUTHWEST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...FS
LONG TERM...CLT
AVIATION...FS
Hazardous weather outlook, Dec 24, 4:08 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
308 AM MST THU DEC 24 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251015-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
308 AM MST THU DEC 24 2015 /408 AM CST THU DEC 24 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS SOME POTENTIAL FOR LIGHT SNOW ACROSS TRI STATE AREA FROM
FRIDAY NIGHT THROUGH TUESDAY. SNOWFALL AMOUNTS SHOULD BE LIGHT BUT
IF THE STORM TRACK CHANGES...THE STORM COULD HAVE MORE SIGNIFICANT
IMPACTS ON THE AREA. STAY TUNED TO THE LATEST UPDATES AND
FORECASTS CONCERNING THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Dec 24, 9:22 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 AM MST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     SNOW             7 NW ATWOOD             39.88N 101.13W
12/24/2015  M3.0 INCH        RAWLINS            KS   TRAINED SPOTTER

            AVERAGE OF 3 INCHES FROM TEN MEASUREMENTS.

0810 AM     SNOW             4 E VERNON              39.93N 102.24W
12/24/2015  M3.0 INCH        YUMA               CO   CO-OP OBSERVER

0810 AM     SNOW             OBERLIN                 39.82N 100.53W
12/24/2015  M3.0 INCH        DECATUR            KS   CO-OP OBSERVER

0810 AM     SNOW             DRESDEN                 39.62N 100.42W
12/24/2015  M3.0 INCH        DECATUR            KS   CO-OP OBSERVER

0810 AM     SNOW             YUMA                    40.12N 102.72W
12/24/2015  M3.0 INCH        YUMA               CO   CO-OP OBSERVER

0810 AM     SNOW             BURLINGTON              39.31N 102.27W
12/24/2015  M1.6 INCH        KIT CARSON         CO   CO-OP OBSERVER

0810 AM     SNOW             GOODLAND                39.35N 101.71W
12/24/2015  M1.5 INCH        SHERMAN            KS   OFFICIAL NWS OBS

0810 AM     SNOW             CULBERTSON              40.23N 100.84W
12/24/2015  M2.0 INCH        HITCHCOCK          NE   CO-OP OBSERVER

0810 AM     SNOW             MCCOOK                  40.20N 100.62W
12/24/2015  M2.5 INCH        RED WILLOW         NE   CO-OP OBSERVER

0810 AM     SNOW             4 W BREWSTER            39.36N 101.45W
12/24/2015  M1.5 INCH        SHERMAN            KS   CO-OP OBSERVER

0810 AM     SNOW             NORTON                  39.84N 99.89W
12/24/2015  M4.0 INCH        NORTON             KS   COCORAHS

0810 AM     SNOW             6 SW ST. FRANCIS        39.71N 101.88W
12/24/2015  M2.0 INCH        CHEYENNE           KS   COCORAHS

0810 AM     SNOW             13 NNW EDSON            39.50N 101.63W
12/24/2015  M2.5 INCH        SHERMAN            KS   NWS EMPLOYEE

0810 AM     SNOW             STRATTON                39.30N 102.60W
12/24/2015  M1.0 INCH        KIT CARSON         CO   COCORAHS

&&

JLUNDQUIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Thomas

When
December 24, 9:50 AM CST
Where
Thomas forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Numerous slide-offs were reported between Mingo and Oakley on I-70. One injury near Oakley at mile marker 69 was also reported. Estimated time of report.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607029.